Thursday , October 19 2017
Home / Resources / Test Your Knowledge / Question #832

Question #832

Mrs. Wilson is an overweight 71-year-old African-American patient who has come to your clinic today for a new patient visit. She recently moved to the area to live with her daughter and is concerned about her diabetes care plan. She was diagnosed with type 2 diabetes 12 years ago at a wellness check through routine screening. In hindsight, she wonders if maybe she “went undiagnosed for a while” because she “didn’t get to the clinic very often and was having some problems with frequent urination at night” before she was screened. She currently takes metformin, glyburide, captopril, pravastatin, aspirin and has recently titrated to .6 U/kg/day insulin NPH as a nightly basal dose. Her current A1C goal is <7.5% and she has been working hard to get to that level. However, for the first time in her life, she is finding herself to be nauseated and irritable in the morning, but always feels better after a little breakfast. She states she feels “pretty good for her age” although she occasionally has “a little chest tightness when walking more than 4 or 5 blocks.” Last time she remembered to check it a few days ago, her postprandial glucose was a little high at 214 mg/dL. Her office A1C is 8.6%.

Based on what you know about the patient, what is the most likely cause of her morning distress?

Correct

Answer  B. Hypoglycemia

Dizziness, anxiety, tremor, nausea, palpitations, diaphoresis, confusion, irritability, hunger, drowsiness are some of signs and symptoms of hypoglycemia (plasma glucose <70mg/dl). The risk of hypoglycemia due to antihyperglycemic medications increases exponentially with age. In her case, the sulfonylureas (glyburide is in this drug class) and insulin can cause hypoglycemia as a side effect. When patients are able to self-treat their hypoglycemia, generally 15-20 g of a quick–acting carbohydrate should raise the blood glucose by 50 mg/dl in approximately 15 minutes. While anxiety can produce similar symptoms, her antihyperglycemic medications are probably the most likely cause.

Reference(s):

The Mayo Clinic. Hypoglycemia. http://www.mayoclinic.org/diseases-conditions/hypoglycemia/basics/causes/con-20021103. Jan. 20, 2015

Briscoe V, Davis S. Hypoglycemia in type 1 and type 2 diabetes: physiology, pathophysiology, and management. Clinical Diabetes. July 2006; 24(3):115-121. Available at http://clinical.diabetesjournals.org/content/24/3/115.full. Accessed Oct. 17, 2012.

Incorrect